Alert archive / Montana / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Missoula, MT

July 30, 202213 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 30, 2022, 1:05 PM MDT for 13 counties in Montana. It took effect at Jul 31, 2022, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2022, 1:05 PM MDT (19:05 UTC)
In effect from
Jul 31, 2022, 2:00 PM MDT
Expired
Jul 31, 2022, 9:00 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 73 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS85 KMSO 301905
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
105 PM MDT Sat Jul 30 2022

MTZ107>109-010300-
/O.NEW.KMSO.FW.W.0003.220731T2000Z-220801T0300Z/
Flathead Reservation-East Lolo-Bitterroot-
105 PM MDT Sat Jul 30 2022

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM MDT SUNDAY...

* Affected area: Fire Zone 107 (Flathead Reservation). Fire Zone 
  108 (East Lolo). Fire Zone 109 (Bitterroot). 

* Impacts: The combination of gusty winds, low humidity, and an
  unstable atmosphere will result in critical fire weather 
  conditions Sunday afternoon and evening. 

* Winds: West to northwest winds 15 to 20 mph with gusts of 25 to
  30 mph.

* Minimum humidities: 8 to 15 percent.

&&

$$
2 follow-up statements
169 
WWUS85 KMSO 310857
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
257 AM MDT Sun Jul 31 2022

MTZ110-111-010300-
/O.EXA.KMSO.FW.W.0003.220731T2000Z-220801T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
257 AM MDT Sun Jul 31 2022

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

* Impacts: The combination of gusty winds, low humidity, and an 
  unstable atmosphere will result in critical fire weather 
  conditions Sunday afternoon and evening. 

* Winds: West to northwest winds 10 to 20 mph with gusts of 25 to
  30 mph. 

* Minimum humidities: 8 to 15 percent.

&&

$$

MTZ107>109-010300-
/O.CON.KMSO.FW.W.0003.220731T2000Z-220801T0300Z/
Flathead Reservation-East Lolo-Bitterroot-
257 AM MDT Sun Jul 31 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING...

* Affected area:
   Fire Zone 107 (Flathead Reservation).
   Fire Zone 108 (East Lolo).
   Fire Zone 109 (Bitterroot).

* Impacts: The combination of gusty winds, low humidity, and an 
  unstable atmosphere will result in critical fire weather 
  conditions Sunday afternoon and evening. 

* Winds: West to northwest winds 15 to 20 mph with gusts of 25 
  to 30 mph. 

* Minimum humidities: 8 to 15 percent.

&&

$$
154 
WWUS85 KMSO 010243
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
843 PM MDT Sun Jul 31 2022

MTZ107>109-010345-
/O.EXP.KMSO.FW.W.0003.000000T0000Z-220801T0300Z/
Flathead Reservation-East Lolo-Bitterroot-
843 PM MDT Sun Jul 31 2022

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* Affected area: Fire Zone 107 (Flathead Reservation). Fire Zone 
  108 (East Lolo). Fire Zone 109 (Bitterroot). 

&&

$$

MTZ110-111-010345-
/O.EXP.KMSO.FW.W.0003.000000T0000Z-220801T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
843 PM MDT Sun Jul 31 2022

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 


&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 30, 2:43 AM MDT, 10 hours 22 minutes earlier.

Area forecast discussion, Jul 30, 2:43 AM MDT, 10 hours 22 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
243 AM MDT Sat Jul 30 2022

...Heat impacts continue through the weekend...

.DISCUSSION...Heat warnings and advisories remain in effect
through Sunday evening across portions of western Montana and
north central Idaho. Little has changed with the evolution of the
high pressure ridge through the weekend. The upper level ridge
axis will move over the Northern Rockies late today into Sunday.
850mb temperatures, which are often used a proxy to forecast high
temperatures, will increase into the +31-32C range by late this
afternoon. Yesterday, +29-30C 850mb temperatures yielded high
temperatures of 98-104F across west-central and northwest Montana
and 104-111F across lower elevations of Clearwater and Idaho
counties. As the air mass warms via compression under the ridge
axis, we expect temperatures to trend 1-3F higher this afternoon.

The ridge axis will move along the Continental Divide Sunday
afternoon. Little to any trend is expected with Sunday high
temperatures compared to Saturday. Bone dry and breezy conditions
will impact west-central and northwest Montana. Westerly wind
gusts of 20-30 mph will develop between 100-900pm MDT. Be mindful
of fire danger and local burn bans, as new fires may spread
quickly.

Monsoon moisture will begin to move into southern Idaho County,
Lemhi County, and the Anaconda-Pintler Mountains Sunday afternoon.
Sufficient mid level moisture will be present to allow for
isolated showers and thunderstorms to develop. A deep dry sub-
cloud layer will promote gusty outflow winds with any convective
development.

Model guidance has come into better agreement with the evolution
of the weather pattern Monday into Tuesday next week compared to
24hrs ago. A shortwave trough will approach the Pacific Northwest
coast Monday afternoon. Southwesterly flow will transport monsoon
moisture northward across the Northern Rockies. A favorable
environment will take shape for showers and thunderstorms as
atmospheric instability increases with precipitable water values
reaching the one inch mark. High temperatures on Monday will still
remain abnormally hot, but will trend 3-8F cooler, particularly
for areas across north-central Idaho.

The ridge will breakdown Tuesday as a pacific cold front tracks
across the Northern Rockies. Temperatures will cool 10-15F behind
the front. Scattered showers and thunderstorms will develop along
with an increase in westerly winds. Seasonal temperatures are
expected Wednesday into Friday. /Lukinbeal

&&

.AVIATION...The hot and dry weather will continue through the
weekend. Mostly sunny skies along with breezy afternoon and
evening winds up to around 20kts are expected for KMSO, KBTM and
KSMN. KSMN will continue to be impacted by wildfire smoke, from a
fire burning north of the terminal.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until midnight MDT Sunday night Flathead/Mission
     Valleys...Missoula/Bitterroot Valleys.

     Heat Advisory until midnight MDT Sunday night Kootenai/Cabinet
     Region...Lower Clark Fork Region.

ID...Excessive Heat Warning until 11 PM PDT Sunday Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

     Heat Advisory until 11 PM PDT Sunday Northern Clearwater
     Mountains...Southern Clearwater Mountains.

&&

Nearby

Red Flag Warnings in Montana, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.